Alert archive / North Dakota / Winter Storm Warnings in 2022

Winter Storm Warning 3, NWS Bismarck, ND

April 16, 20229 counties in North Dakota

NWS Bismarck, ND issued this winter storm warning at Apr 16, 2022, 3:22 PM CDT for 9 counties in North Dakota. It took effect at Apr 17, 2022, 1:00 AM CDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2022, 3:22 PM CDT (20:22 UTC)
In effect from
Apr 17, 2022, 1:00 AM CDT
Expired
Apr 17, 2022, 9:46 PM CDT
In force
21 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 60 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Apr 16, 12:41 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 16, 12:41 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1241 PM CDT Sat Apr 16 2022

.UPDATE...
Issued at 1234 PM CDT Sat Apr 16 2022

Ridging and a cold surface high contribute to clear skies this
afternoon. Cleared out sky grids based on satellite trends,
otherwise no changes needed.

UPDATE Issued at 937 AM CDT Sat Apr 16 2022

Patchy fog remains over areas of western North Dakota, though
visibilities have started to improve this morning. Should expect
fog to completely mix out by 18Z. Adjusted fog coverage based on
satellite and observations in the forecast, otherwise no major
changes needed with this update.

UPDATE Issued at 655 AM CDT Sat Apr 16 2022

No major changes are needed for this update. Some patchy fog still
exists across western North Dakota, and Beach just now reported
one quarter mile visibility. A few locations in western North
Dakota are reporting sub-zero lows this morning. Will have to
check records at climate sites later this morning.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 449 AM CDT Sat Apr 16 2022

A quick-moving, but potent low pressure system will bring another
round of accumulating snow and strong winds to the region late
Saturday through Sunday. The greatest probability of impacts is
across northwest and north central North Dakota, where a Winter
Storm Watch has been issued.

An area of surface high pressure located from southern Saskatchewan
through western North Dakota early this morning will slide across
the region through the day. Patchy fog has developed along the
surface ridge axis, but has yet to become dense or widespread enough
to prompt enhanced messaging. Early morning temperatures have
plummeted to near zero in parts of western North Dakota, near record
values.

Another day of near-record cold maximum temperatures is on tap, with
highs topping out only in the mid to upper 20s for most areas.
Breezy conditions will develop in southwest North Dakota later this
afternoon behind the departing surface high.

A closed upper low just off the Pacific Northwest coast early this
morning will kick out a potent shortwave that is forecast to cross
the northern Rockies tonight. Strong isentropic upglide downstream
of the wave, supplemented by warm air advection within a 50 kt low
level jet, should allow a broad band of snow to develop across
western North Dakota between midnight and sunrise early Sunday
morning. A very dry low level layer of air may delay precipitation
onset to some extent, which could prevent parts of southwest North
Dakota from seeing any precipitation. By the time the elevated warm
front reaches the Highway 83 corridor around sunrise Sunday morning,
the vast majority of available guidance strongly suggests snow
reaching the ground from the Canadian to South Dakota borders, which
is also around the time the strongest DCVA arrives.

The warm frontal band of snow will continue to track eastward
through the day, preceding a nearly stacked low from the surface to
700 mb. Drier air aloft being advected in on the heels of the warm
frontal band could allow a brief period of a loss of ice production,
with light rain or freezing rain possible as soundings show lower
layers remaining saturated. While this possibility is worth
monitoring, its potential resulting impacts are negligible
compared to the antecedent conditions, and will not be messaged at
this time.

During the afternoon on Sunday, after the warm frontal precipitation
has departed to the east, snow being wrapped around the surface low
underneath intense cyclonic vorticity will continue across northern
North Dakota. Farther south, it is more likely to remain dry for
most of the afternoon, though CAMs suggest some widely scattered
convective rain/snow/sleet/graupel showers could develop along the
leading push of cold air advection, where strong low level
frontogenesis is forecast.

The maximum QPF axis still carries uncertainty. An assessment of all
ensemble data, including their known biases, projects the average
latitudinal location of the highest QPF to be located somewhere
between Highway 2 and the Canadian border. However, there is still
notable spread, and 00 UTC GEFS QPF probabilities are actually
shifted south of Highway 2. What may be more certain than the
location of maximum QPF is that most individual members of multiple
ensemble systems simulate QPF at least 0.5", which is also supported
by the 00 UTC HREF localized probability-matched mean QPF. Using NBM
snow ratios, which are in the 10:1 to 15:1 range across most of
northern North Dakota, produces a large swath of 5 to 8 inches,
which is actually a touch lower than output from the latest
experimental NBM (which contains a much more robust probabilistic
snow calculation) and the HREF probability-matched mean. This
strengthens our confidence in the most likely snow forecast.

As the low deepens over North Dakota, a strong pressure gradient
will drive northwest winds as high as 30 mph Sunday afternoon.
Stronger gusts are possible, if not probable with the initial surge
of cold air, which will be co-located with steep low level lapse
rates, modest pressure rises, and mean BL winds in the 40-50 kt
range. There is obviously concern about blowing snow potential.
While temperatures will remain below freezing, the high sun angle
and greater solar insolation this time of year could itself cause
the snowpack to crust over. Unfortunately, this highly uncertain
aspect of the forecast may not be fully known until real time. It
should be noted that winds are expected to be stronger across
southern North Dakota than farther north, away from the greater
snow accumulation potential. But the wind will not be light across
the north either, where temperatures will also be coldest.

The potential combined impacts from falling snow, which may come
down heavily at times, and blowing snow is sufficient for a Winter
Storm Watch along and north of the Highway 2 corridor late tonight
through Sunday evening. This decision also takes into consideration
the increased societal implications of it being Easter Sunday, along
with a presumed strong desire of people to be in motion after being
stuck for days in the historic blizzard. It should be emphasized
that this storm is not expected to come close to producing the types
of disruption we saw earlier this week, and it will only be around
for less than 24 hours. But it is still a system to not take likely,
in spite of our winter fatigue.

.LONG TERM...(Monday through Friday)
Issued at 449 AM CDT Sat Apr 16 2022

A slow warming trend is forecast next week, with an active pattern
continuing.

A couple of strong waves are forecast to cross the Northern
Plains next week, though there is great uncertainty on what types
of impacts they could bring. After high pressure on Monday, the
first wave will bring breezy conditions and chances for
precipitation to North Dakota Tuesday and Wednesday. This wave has
strong support from ensemble height anomalies, but there is still
spread on location, timing, and amplitude details, and QPF
probabilities suggest a strong potential for the western half of
the state to be dry-slotted. Ensembles then show mean troughing
over the western CONUS by late next week, translating to southwest
flow aloft over the Northern Plains. Above normal temperature
anomalies and NBM surface temperature guidance suggest a much
lower likelihood of snow over this time period. While that is good
news, both the GEFS and ECMWF ensembles also show low, but
mentionable probabilities of 24- hr QPF greater than 0.5", which
is notable at this time range. This potential amount of rain could
be concerning given the existing snowpack, and will need to be
monitored as the forecast consolidates in the coming days. The
overall synoptic pattern of southwest flow aloft and low level
southerly flow advecting Gulf of Mexico moisture poleward does fit
with increased chances for rain, and perhaps even thunderstorms.

The amount of warming that occurs through next week will be greatly
dependent on snowpack influences, especially later in the week when
the low level air mass will no longer be anomalously cold. It is a
very deep snowpack, but models are notorious for over-simulating
cooling effects and melting the snow too slowly during the spring.
Deterministic NBM high temperatures do seem skewed toward warmer
percentiles, which fits well with the known model biases.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1234 PM CDT Sat Apr 16 2022

A strong low pressure system will impact the region tonight and
Sunday. Across the northern terminals (KXWA-KMOT), periods of snow
and lower cigs will bring categories down to IFR after 09Z. Across
KDIK-KBIS-JMS, MVFR more likely but can't rule out periods of IFR
at times. Winds will increase ahead (out of the southeast) and
behind the front (out of the northwest), with LLWS at KDIK and
KBIS possible as winds aloft increase after 06Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday morning through Sunday evening
for NDZ004-005-012-013.

Winter Storm Watch from late tonight through Sunday evening for
NDZ001>003-009>011.

&&

UPDATE...AE
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...AE
Hazardous weather outlook, Apr 16, 12:41 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1241 PM CDT Sat Apr 16 2022

NDZ001>005-009>013-171745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-
1241 PM CDT Sat Apr 16 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Watch is in effect late tonight. See
www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Winter Storm Watch is in effect Sunday. See www.weather.gov/bis
for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017>023-025-031>037-040>048-050-051-171745-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1241 PM CDT Sat Apr 16 2022 /1141 AM MDT Sat Apr 16 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds are possible on Sunday, which may produce areas of
blowing and drifting snow. A dusting to a few inches of fresh snow
accumulation is also possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 16, 1:14 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
114 PM CDT SAT APR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HEAVY SNOW       BERTHOLD                48.32N 101.73W
04/15/2022  M30.0 INCH       WARD               ND   PUBLIC

            DELAYED REPORT OF 30 INCHES STORM TOTAL SNOW
            A BLOCK SOUTH OF THE SCHOOL IN BERTHOLD, ND.

&&

BG

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:18 AM CDTWinter Storm WatchBISBottineau, Burke, Divide, McHenry, Mountrail, Pierce and 3 more11 hr
Apr 16, 3:22 PM CDTWinter Weather AdvisoryBISBurleigh, Dunn, Foster, Kidder, McKenzie, Mercer and 6 more34 hr
Apr 16, 3:28 PM CDTWind AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Dunn and 14 more34 hr

Nearby

Winter Storm Warnings in North Dakota, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.